The Reuters news agency reported today that Eli Lilly and Co. has notified doctors of a significant increase in the risk for stroke and death that it has observed in demented elderly patients who take its drug Zyprexa. This antipsychotic is approved for schizophrenia but is increasingly being used to treat behavioral problems, such as delusions and aggression, in people with dementia including Alzheimer’s disease. Doctors prescribe this drug for nursing home patients and others who still live at home. Such “off-label" use is legal, but Zyprexa is not officially approved for dementia. The company apparently sent a letter to doctors that it had found this increased risk in five clinical trials, the Wall Street Journal reported today. Johnson and Johnson warned last April that its schizophrenia drug Risperdal, too, increases the risk for stroke in elderly patients with dementia.—Adapted from Reuters .

Comments

Make a Comment

To make a comment you must login or register.

Comments on this content

  1. No surprise at all. As dementia patients are already at higher risk for stroke due to metabolic disturbances that are already there, both in vascular and Alzheimer's disease, not mentioning age alone...The real question is whether this is the beginning of the end of the extensive use of atypicals in schizophrenia, and, particularly, in affective disorders. Atypicals lack extrapyramidal phenotype seen for classical neuroleptics, but what if they, instead, shorten patients' lives? Large observational studies are urgently needed to establish atypicals' "real life" safety profile in every indication. "Yellow card" is already here!

  2. My father, suffering from severe dementia, was on the drug zyprexa. He was suffering from hallucinations. He thought there were people in the house who were not there. He thought my mother was someone else. He had a massive stroke 2 weeks ago and died! The stroke was a blockage, not a hemorrhage. This article is very disturbing. We had him on 2.5,5,10 and 15 and then he became very debilitated, so it was reduced slowly down to 10 and 5 and 2.5. He was completely off the drug for 1 week when he had the stroke.

  3. My Mother entered a nursing home walking, talking, eating and going to the bathroom by herself. She had Alzheimer's but ate breakfast out daily.

    She entered the home when Dad was hospitalized with a heart attack.

    She was prescribed zyprexa upon admission and given the right, "to refuse to eat or drink". In approx 5 weeks, she was confined to a wheel chair unable to speak or drink or eat.

    Obviously, she starved. She was hospitalized for rehydration but was never the same.

    "The Breakfast Club" group of friends have been very supportive and adamant about her abuse. Her case is complicated because it involves a guardian who was not close to her and, of course, money.

  4. My mother entered a nursing home on February 24th after having been discharged fom a hospital, where she had been treated with IV fluids for dehydration and dangerously high saline levels. At her admission to the nursing home she could walk, sometimes in need of assistance. She could speak in sentences, she could feed herself with supervision, and she could read simple signs. In addition, she could indicate her need for toileting.

    The first night she was at the nursing home she alarmed the staff by being out of bed because she was looking for the toilet. She had been getting 50mg.of Seroquel at home, which enabled her to sleep at least 8 hours. She received no other neuroleptic medication during the day. The nursing home increased the dosage to 100mgof Seroquel. The report was that she was combative and needed to be controlled. By combative they meant that she was uncooperative in toileting and unspecified tasks.

    In about three weeks the family noticed a decline in her ability to talk,walk, and stay awake. She had decreased ability to hold eating utensils and constantly had food stains all over her clothing. She soon needed a wheelchair. In addition her feet and hands were tremoring. She was becoming increasingly stiff.

    These symptoms of neuroleptic malignancy were brought to the staff"s attention several times. It was well over one month before the staff would remove the Seroquel even though material from Pub Med was brought to their attention. When the Seroquel was abruptly withdrawn and the megestrol was withdrawn, my mother again became dehydrated and was placed on IV fluids for several weeks. Now she seems alert. She can on occasion verbalize a thought. She is primarily whelchair-bound.

    She needs assistance with feeding, and it has taken much effort to get this to happen. She needs support to sit upright in the wheelchair and has only recetly received the bolster and chair wedges she required. Even other patients would notice and comment on her needs before staff took requisite actions. The presence of her health proxy and holder of her power of attorney and my observations and comments meant nothing to the staff. They seemed to believe my mother was in the end stages of Alzheimer's Disease and that there was little they needed to do. My comments wre seen as symptoms of my inability to 'let go'. This experience has made me aware that there is much field work that needs to be done in distinguishing between symptoms of the disease process,medication effects, and caretaker training, and the effects that training has on perceptions. Gladys Brown,Ph.D.

Comments on Primary Papers for this Article

No Available Comments on Primary Papers for this Article

References

External Citations

  1. Reuters

Further Reading

News

  1. Some Antipsychotic Drugs Impair Glucose Metabolism